Nebraska, 2019

Damaging Wind in Nebraska, June 25, 2019

June 25, 2019 · NWS CYS · 1 event in 1 county or zone

A thunderstorm moved across Alliance producing 50 knot winds measured at the sensor at the Alliance Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm moved across Alliance producing 50 knot winds measured at the sensor at the Alliance Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 5:08 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 25, 5:08 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
608 PM MDT Tue Jun 25 2019

.UPDATE...
Issued at 600 PM MDT Tue Jun 25 2019

...Please see latest 0Z aviation discussion...

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 130 PM MDT Tue Jun 25 2019

A warm and mostly sunny day is ongoing as of 1:30pm across
southeastern Wyoming. Upper level southwest flow is continuing
across the region keeping things warm. A couple forecast
challenges today include the marginal severe threat today and
tomorrow along with hydrology and fire weather focus.

...SEVERE THREAT...

Afternoon satellite and surface observations showed a slowly
deepening cumulus field along a diffuse surface trough and frontal
zone across southeastern Wyoming and western Nebraska. Isolated
convection is expected to evolve from the destabilizing airmass
over the next several hours. CI is underway as of 1:30 pm. Current
SPC marginal risk reflects the threat for severe weather well.
MLCAPE will be the limiting factor due to limited surface
moisture. Large DCAPE near 1000j/kg and low level inverted V
soundings are present across much of the area with supportive mid
level lapse rates. Midlevel shear is favorable for supercells
capable of large hail and damaging downburst winds. The most
favorable area appears to be to the east of the broad surface
trough across the Nebraska Panhandle. Better low level moisture
and lower LFCs should promote vigorous storm growth this afternoon
and evening.

Similar potential for strong storms exists tomorrow with another
SPC marginal risk. Shear will increase along with a slight uptick
in low level moisture. The main threat again appears to be large
hail and strong winds over the panhandle where moisture content is
the greatest. Forecast details will come into better view over
the next few hours but for now expect isolated to widely scattered
strong to severe storms from 2 to 10 pm.

...Rest of Today through Wednesday...

Warm temperatures in the 70's and 80's will cool quickly after
sunset with lows in the mid 50s. Winds from the west should keep
things warm overnight with just scattered clouds over much of
Wyoming and Nebraska. Residual moisture could allow a few lower
clouds to develop cross the panhandle late tonight, but wide
spread fog and stratus are not expected.

Another warm and pleasant day is expected Wednesday with 700 mb
temperatures perking up slightly ahead of stronger southwest flow
aloft. Highs could reach the upper 80s to near 90 for the
panhandle, with lower 80s and upper 70s across eastern Wyoming.
Southerly winds will keep the moisture around and another shot of
showers and thunderstorms is expected from the afternoon through
the evening hours (see severe section). Mid level heights will
begin to rise Wednesday afternoon the main trough stalls to the
west, and a shortwave ridge begins to build. Convection should
quickly end from west to east with warm temperatures and clearing
skies expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 130 PM MDT Tue Jun 25 2019

The general upper air pattern will be dominated by a large
bowling ball low over the west coast with a building ridge to the
east over the southern plains. Mid level heights will be slowly
rising through mid week and into the weekend as the upper low
stalls and the ridge builds further to the west. Thursday and
Friday should remain mostly dry. Very warm temperatures are
expected with the warm southwest flow aloft and the abundant
sunshine.

Things will change as we head into the weekend as the upper level
low fragments, and the trough becomes latitudinal distended. A
strong surface low will drag a cold front across western Nebraska
and eastern Wyoming Saturday evening and early Sunday. This will
allow for favorable moisture return Sunday and Monday, bringing
an end to the very warm weather and increasing shower and
thunderstorm chances.

Models quickly diverge on the handling of upper level features
beyond day 7. A generally active and trough trend is expected with
occasional strong ridging between wave sets. This would imply
temperatures near or above average with average precipitation
chances in the extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM MDT Tue Jun 25 2019

Storms with some possibly severe are the story over the next few
hours. Main concerns are hail and gusty winds. Precipitation
should end by 5Z. Anticipating criteria not dropping below MVFR.
This will mainly be due to visibility in heavier rain.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Tue Jun 25 2019

Increasing temperatures and mostly dry conditions will cause
elevated fire weather concerns now through the end of the week.
Fuel status remains unfavorable for widespread red flag but
continued drying this week could enhance fire weather concerns in
later forecasts. Fire weather partners be advised.

&&

.HYDROLOGY...
Issued at 130 PM MDT Tue Jun 25 2019

Flood Warning remains for North Platte at Saratoga and Sinclair.

Basin runoff will continue to slowly trickle down over the next
several days as the North Platte at Saratoga and Sinclair have
peaked within the last 12 to 24 hours. The addition of warm
temperatures should enhance upper level snowmelt over the coming
days, helping to keep base flows high. Current forecasts from the
MBRFC show the sites remaining in mid to high action stage but
remaining below flood stage for now. Widespread rainfall is not
expected for the next several days which should help mitigate
flooding potential. Hydrologic impacts remain a concern for later
next weekend as rain returns but impacts are not expected to be
severe.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...AL
LONG TERM...AL
AVIATION...CW
FIRE WEATHER...AL
HYDROLOGY...AL
Hazardous weather outlook, Jun 25, 1:33 PM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
233 PM MDT Tue Jun 25 2019

WYZ103>106-109>117-262045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
233 PM MDT Tue Jun 25 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few showers and thunderstorms will be possible this afternoon
and evening. Storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A marginal risk of severe thunderstorms is expected for Wednesday
with the main threats of damaging winds and large hail. Upper
level ridging will keep moisture away from the area mid week to
next weekend keeping the threat for severe weather low. SNowmelt
will continue to keep area rivers and streams elevated over the
next several days. Flood Warnings remain in effect for Saratoga
and Sinclair. Avoid flooded roadways and be alert for fluctuating
water levels.

.Spotter information statement...

Spotter activation will likely not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
262045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
233 PM MDT Tue Jun 25 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A marginal risk of severe thunderstorms is expected today across
eastern Wyoming and western nebraska. Strong damaging winds and
large hail will be possible with storms this afternoon and
evening. Storms will decrease in coverage and intensity by 10 pm.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A marginal risk of severe thunderstorms is expected for Wednesday
with the main threats of damaging winds and large hail. Upper
level ridging will keep moisture away from the area mid week to
next weekend keeping the threat for severe weather low.

.Spotter information statement...

Spotter activation will likely not be required.

In the hours before

Special weather statement, Jun 25, 5:43 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT Tue Jun 25 2019

NEZ002-095-260115-
Dawes NE-North Sioux NE-
643 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 715 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Oelrichs, or 23 miles northwest of Chadron, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northern Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10293 4281 10319 4300 10359
TIME...MOT...LOC 0042Z 301DEG 28KT 4305 10336

Brothers
Special weather statement, Jun 25, 6:16 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
716 PM MDT Tue Jun 25 2019

NEZ095-096-WYZ108-260200-
North Sioux NE-South Sioux NE-Goshen County WY-
716 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 800 PM MDT...

At 716 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Agate Bed National Monument to
near Torrington. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Torrington, Agate Bed National Monument and Henry.

LAT...LON 4202 10370 4200 10390 4200 10405 4198 10406
      4196 10424 4245 10407 4257 10348 4248 10348
TIME...MOT...LOC 0116Z 256DEG 29KT 4241 10395 4203 10413

Brothers
Special weather statement, Jun 25, 6:20 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
720 PM MDT Tue Jun 25 2019

NEZ002-260200-
Dawes NE-
720 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 800
PM MDT...

At 719 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Slim Butte to 9 miles
northwest of Whitney Lake. Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chadron Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4282 10314 4292 10349 4300 10350 4300 10279
      4290 10279
TIME...MOT...LOC 0119Z 280DEG 23KT 4300 10298 4292 10338

Brothers
Local storm report, Jun 25, 7:14 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             MANVILLE                42.78N 104.61W
06/25/2019  E1.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            PENNY TO HALF DOLLAR SIZE HAIL FELL JUST
            SOUTH OF MANVILLE.

0544 PM     HAIL             MANVILLE                42.78N 104.62W
06/25/2019  E1.00 INCH       NIOBRARA           WY   PUBLIC

0403 PM     HAIL             1 ESE TORRINGTON        42.06N 104.16W
06/25/2019  E1.50 INCH       GOSHEN             WY   PUBLIC

            TORRINGTON AIRPORT REPORTED HAIL BETWEEN
            1.25 AND 1.50 INCHES IN DIAMETER.

&&
Special weather statement, Jun 25, 7:53 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
853 PM MDT Tue Jun 25 2019

NEZ003-021-260330-
Box Butte NE-Morrill NE-
853 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 930 PM MDT...

At 853 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance Airport, or 7 miles south of Alliance, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alliance and Alliance Airport.

LAT...LON 4186 10302 4210 10302 4215 10274 4210 10274
      4209 10271 4207 10270 4201 10270 4200 10267
      4189 10268
TIME...MOT...LOC 0253Z 261DEG 26KT 4200 10293

Brothers
Special weather statement, Jun 25, 8:02 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
902 PM MDT Tue Jun 25 2019

WYZ104-105-109-110-113-114-260345-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Snowy Range WY-
902 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON COUNTY UNTIL
945 PM MDT...

At 900 PM MDT, Doppler radar was tracking decaying rain showers 11
miles west of Hanna, or 23 miles east of Rawlins, moving east at 35
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hanna, Sinclair, Medicine Bow, Elk Mountain, Bow River Campground and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 221 and
280.

LAT...LON 4171 10710 4208 10712 4210 10609 4149 10608
      4149 10681
TIME...MOT...LOC 0300Z 265DEG 29KT 4181 10677

Brothers

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
June 25, 8:07 PM MST
Where
Box Butte County, 0.69 mi S of (Aia)alliance Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.050, -102.800

Thunderstorm wind measured at the Alliance Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822056.